Grogginess & New Job
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Grogginess & New Job


I am a 44 year old male with bipolar disorder. I take Effexor XR 300 mg; Depakote 2000 mg; Abilify 10 mg; Lamictal 100 mg. I take 1000 mg of Depakote; 10 mg of Abilify; 100 mg of Lamictal at 9 p.m. I wake up between 6:30 a.m. and 7:00 a.m. but then fall back to sleep or doze until about 9 a.m. I am groggy until about 10 a.m. in other words, I am tired about 12 hours a day.

I'm starting a new job after being on disability for a year and am very concerned  about waking up and functioning. It seems that any antipsychotic that I've taken, like risperdone, seroquel and zyprexa, have done the same thing to make me sleepy.

Is the abilify the culprit? What about the Lamictal? If I take the meds any earlier, I fall asleep so early it affects evening meetings and my social life. I'm very frustrated and could really use some help.

Thank you.
Michael
 

Dear Michael --
Here I'll have to be very careful as there's a risk you might just act on what I say as opposed to working with your doctor, who obviously will know your history (e.g. the risks of something getting out of control if you change a medication) where I do not. So, I think I'll just recommend that you talk with your doc' about this problem, and ask for her recommendations. If things are going reasonably smoothly, e.g. getting to where you could go get a job now, there's a tension between not wanting to risk that versus trying to get rid of some side effects. There are a couple of candidates on your list for this side effect you're experiencing. I think your doc' would probably agree with me on the principal one, which is the one I'd try turning down, by tiny increments (the manufacturer makes a tiny pill for that one, a quarter of the usual pill size, so you could walk your way down in dose by very small increments to see if things were better without getting any worse). That's what I'd try. Ask her about the idea, all right? Good luck!

Dr. Phelps
 

Published July, 2004

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?